Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Morristown, TN

April 9, 2011Cocke County, Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 6:28 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 6:28 PM EDT (22:28 UTC)
Expired
Apr 9, 2011, 7:15 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:10 PM EDTHAIL 1.5Hartford, TNPING PONG BALL SIZE HAIL AT HARTFORD. REPORTED BY SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS54 KMRX 092228
SVRMRX
TNC029-089-155-092315-
/O.NEW.KMRX.SV.W.0082.110409T2228Z-110409T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 715 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEVIERVILLE...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GATLINBURG...PIGEON FORGE...HARRISBURG...BIRD CROSSING...CHESTNUT
  HILL...PITTMAN CENTER...COSBY...HARTFORD AND ROUND MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3581 8372 3604 8359 3584 8296 3577 8301
      3578 8308 3576 8311 3576 8316 3572 8319
      3572 8324 3569 8325 3565 8330 3565 8332
TIME...MOT...LOC 2228Z 294DEG 41KT 3592 8352

$$

17
1 follow-up statement
684 
WWUS54 KMRX 092250
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SAT APR 9 2011

TNC029-089-155-092315-
/O.CON.KMRX.SV.W.0082.000000T0000Z-110409T2315Z/
JEFFERSON TN-COCKE TN-SEVIER TN-
650 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SEVIER...COCKE AND JEFFERSON COUNTIES...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COSBY...OR 10 MILES SOUTHWEST OF NEWPORT...MOVING
SOUTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HARTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3572 8330 3578 8344 3597 8338 3584 8296
      3577 8301 3578 8308 3576 8311 3576 8316
      3572 8319 3572 8324 3569 8325
TIME...MOT...LOC 2249Z 294DEG 41KT 3582 8325

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 9, 2:32 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SAT APR 9 2011

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM
WEST TO EAST ACROSS THE OHIO RIVER VALLEY AND THEN SOUTHEAST OVER
SOUTHERN WV AND NORTHWEST NC...WITH AN UNSEASONABLY WARM AND MOIST
(SUMMER-LIKE) AIR MASS OVER THE FORECAST AREA. MSAS ANALYSIS
INDICATES THAT THE AIR MAS OVER THE FORECAST AREA HAS BECOME VERY
UNSTABLE THIS AFTERNOON WITH LI'S BETWEEN -8 AND -10. OUTFLOW FROM A
STRONG MCS OVER THE OHIO RIVER VALLEY WILL LIKELY TRIGGER SEVERE
TSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN UPPER-
LEVEL RIDGE IS THEN PROGGED TO BUILD ACROSS THE TN RIVER VALLEY
LATER TONIGHT THROUGH SUNDAY NIGHT...CAPPING THE LOCAL AIR MASS AND
BRINGING DRY BUT UNSEASONABLY WARM CONDITIONS (WITH NEAR RECORD
HIGHS). MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE
NEXT COLD FRONT ON MONDAY...AND NOW INDICATE THAT CONVECTION SHOULD
AFFECT THE FORECAST AREA MAINLY DURING THE AFTERNOON AND EVENING
HOURS. MODELS ALSO AGREE THAT INSTABILITY WILL BE WEAK AHEAD OF THIS
COLD FRONT...BUT STILL THINK SOME SEVERE WEATHER WILL BE POSSIBLE
WITH A STRONG WIND FIELD EXPECTED ALONG WITH AN AMPLIFIED UPPER-
LEVEL TROUGH. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN
GOOD AGREEMENT WITH MAXES THROUGH MONDAY NIGHT AND LOOK REASONABLE.
AS FOR MINS...WILL TREND TOWARDS THE WARMER NAM NUMBERS WHICH ARE IN
GOOD AGREEMENT WITH THE HIGH DEWPOINT READINGS ALREADY IN PLACE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...FRONT EXITING THE REGION
EARLY TUESDAY AND A FEW SHOWERS MAY LINGER OVER FAR NORTHERN AREAS
EARLY.  OTHERWISE...HIGH PRESSURE BUILDING IN FOR QUIET AND WARM
WEATHER TUESDAY AND WEDNESDAY.  ANOTHER COLD FRONT MOVES IN FOR
THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED UPPER LOW CONTINUING
TO ROTATE IN SCATTERED SHOWERS INTO SATURDAY.  THERE REMAINS SOME
DIFFERENCES IN TIMING AND STRENGTH OF THIS SYSTEM SO CONFIDENCE LOW
ON DETAILS.  WILL HAVE 20 TO 30 POPS IN PLACE FROM LATE THURSDAY
THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  64  88  64  80  52 /  10   0   0  80  40
KNOXVILLE AIRPORT, TN    62  87  62  79  51 /  20   0   0  80  50
OAK RIDGE, TN            62  88  62  79  51 /  20   0   0  80  40
TRI CITIES AIRPORT, TN   60  86  60  79  49 /  40   0   0  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DMG/MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 AM EDT SAT APR 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1005 AM EDT (905 AM CDT) SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK
OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING
WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON
MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY
THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL
BEING THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Apr 9, 5:16 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT SAT APR 9 2011

TNZ014>016-038-092145-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-
516 PM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...GRAINGER AND
CLAIBORNE COUNTIES UNTIL 545 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
TAZEWELL TO 8 MILES NORTHEAST OF BEAN STATION...AND MOVING SOUTHEAST
AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BEAN STATION...
HOWARD QUARTER...THORN HILL AND MOORESBURG.

17
Local storm report, Apr 9, 5:36 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
04/09/2011                   WASHINGTON         TN   AMATEUR RADIO

            DOWN TREES AND POWER LINES NEAR JOHNSON CITY MEDICAL
            CENTER.

&&

SROBERTS
Local storm report, Apr 9, 5:46 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     NORTON                  36.93N 82.63W
04/09/2011                   CITY OF NORTON     VA   TRAINED SPOTTER

            TWO COMMERCIAL BUILDINGS PARTIAL ROOF/WALL COLLAPSE AND
            CHIMNEY COLLAPSE...REPORTED BY SPOTTER.

&&

SROBERTS
Local storm report, Apr 9, 5:54 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
04/09/2011                   WASHINGTON         VA   LAW ENFORCEMENT

            HWY 11 MACHINE SHED WAS BLOWN OVER AND HIT
            CARS...REPORTED BY DISPATCH.

&&

SROBERTS
Local storm report, Apr 9, 5:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             NEW MARKET              36.10N 83.55W
04/09/2011  E0.25 INCH       JEFFERSON          TN   PUBLIC

            PEA SIZE HAIL REPORTED BY PUBLIC.

&&

SROBERTS
Local storm report, Apr 9, 6:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             SNEEDVILLE              36.54N 83.21W
04/09/2011  E2.00 INCH       HANCOCK            TN   LAW ENFORCEMENT

            TWO INCH HAIL AT SNEEDVILLE AND MULBERRY. SEVERAL TREES
            DOWN AT KYLESFORD. REPORTED BY DISATCH.

&&

SROBERTS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:59 AM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington61 min
Apr 9, 3:03 PM EDTSevere Thunderstorm WarningMRXJohnson27 min
Apr 9, 3:41 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins64 min
Apr 9, 4:00 PM EDTTornado WarningMRXHancock, Hawkins45 min
Apr 9, 4:20 PM EDTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington40 min
Apr 9, 4:26 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson49 min
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningMRXHawkins46 min
Apr 9, 4:47 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott43 min
Apr 9, 4:57 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Apr 9, 5:15 PM EDTTornado WarningMRXGreene, Hawkins, Washington45 min
Apr 9, 5:22 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Union38 min
Apr 9, 5:27 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins48 min
Apr 9, 5:42 PM EDTFlash Flood WarningMRXGreene, Hancock, Hawkins, Washington3 hr
Apr 9, 5:58 PM EDTTornado WarningMRXUnicoi, Washington47 min
Apr 9, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Washington29 min
Apr 9, 6:05 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier25 min
Apr 9, 6:29 PM EDTSevere Thunderstorm WarningMRXGreene61 min
Apr 9, 6:44 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington46 min
Apr 9, 7:13 PM EDTFlash Flood WarningMRXUnicoi, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.